Tennessee, 2021

Flash Flooding and Flooding in Tennessee, March 27 to 28, 2021

March 27 to 28, 2021 · NWS MRX · 57 events in 18 counties and zones

Thunderstorms with large hail spread northward across East Tennessee during the early morning hours of March 27, reaching southwest Virginia by late morning. These storms were associated with a warm front, which later stalled across northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms with large hail spread northward across East Tennessee during the early morning hours of March 27, reaching southwest Virginia by late morning. These storms were associated with a warm front, which later stalled across northeast Tennessee. This stalled front was the focus of additional thunderstorms that produced damaging wind gusts and flooding in the evening of March 27 and into March 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 27, 2:05 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 27, 2:05 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
405 AM EDT Sat Mar 27 2021

.SHORT TERM (Today through Sunday)...

A warm front located across central GA this morning will be lifting
northward over the next few hours, with the southerly flow aloft
strengthening, resulting in positive theta-e advection up and over
the front today. The surface front is only expected to make it into
the southern TN Valley today, with the HRRR showing a mesohigh
located over the northern and central Valley that will prevent a
more northward position. Elevated convection has started to
blossom just north of the warm front in northern AL/MS. It should
expand and then spread north and east through sunrise. A split jet
strucutre will provide some divergence aloft to enhance precip
rates and deep convection. Forecast soundings this morning show
MUCAPE near 1500 J/kg at TYS and midlevel lapse rates around 7
C/km, along with 0-3 km shear around 40 kts, which will support
rotating updrafts and a threat of large hail. In the southern
Valley near the warm front, there appears to be a cap that will
limit coverage this morning, but afternoon convection is expected
to become surface based with MLCAPE near 1800 J/kg. With the front
nearby, a wind/tornado threat will also be present in this area
in the afternoon if the cap is broken. With moderate to locally
heavy rainfall rates expected today, and the ground being moist
from previous rain, flash flooding will be possible.

Tonight, the axis of precip will shift mainly across West/Middle TN
and KY, with a relative lull in activity expected for East TN.
However, the latest HRRR runs are keeping it a little farther south
compared to the 00Z NAM, which would enhance the threat of flooding
in the northern Plateau and SW VA (the FF.A may need to be expanded
northward in this case). Another possible concern for tonight will
be winds in the mountains as the LLJ increases to around 50 kts.
However the SW orientation of the jet is not ideal for mountain
waves, so only an Advisory may be needed. Will hold off on issuing
this for now due to low confidence.

A convective line is expected to develop ahead of the cold front
over West TN tonight, and spread east through early Sunday morning,
reaching our area in the 12-15Z time frame. With strong winds aloft
and a midlevel dry layer, a threat of damaging winds will be present
as the line moves through. Eastward progress should be quite quick,
and it should be moving out of our area between 18-21Z. Despite this
fast movement, additional heavy rain with the line on top of
precious rain will keep the threat of flooding going into Sunday.

DGS

.LONG TERM (Sunday night through Friday)...

Drying conditions to begin late Sunday or Sunday night and much
cooler by Monday morning. Lows will drop in the mid to upper 30s.
This will be low enough for some patchy frost across northeast
Tennessee, southwest Virginia and the northern Cumberland Plateau.
Temperatures cooler Monday especially north as high pressure builds
in from the west and northwest. Drying will be short lived as active
pattern resumes Monday night. The surface high will shift quickly to
the northeast and mid Atlantic coast late Monday with a easterly and
southeast flow beginning to develop Monday night. Once again this
will bring moisture north over the old frontal boundary from Sunday
back to the north.

Showers will develop north of the boundary Monday night and Tuesday.
The accompanying cold front moving in from the west and northwest
will bring back showers and probable thunderstorms Wednesday.
Another period of moderate rainfall late Tuesday night and Wednesday
possibly heavy Wednesday evening could bring back some flood
concerns especially for some of the rivers. Wednesday night much
colder behind the front with lingering showers and enough cold air
for some snow showers. Some minor accumulations possible highest
elevation by Thursday morning. It will be cold enough early Thursday
that even some lower elevations snow showers could briefly occur.
Lows will drop down into the lower to mid 30s. Wrap around moisture
and cold air advection will keep clouds across much of the area
Thursday morning with afternoon clearing, so winter like
temperatures expected. Highs Thursday mid to upper 30s higher
elevations and lower elevations from the lower to mid 40s southwest
Virginia to the upper 40s to mid 50s in Tennessee. Friday high
pressure settles overhead with slow warming about 5 degrees warmer
then Thursday. Temperatures Friday will be even colder in the mid
20s northeast to the lower 30s southwest. Some frost is possible
depending on moisture increase as northwest winds will continue
across much of the area overnight. With the growing season already
underway a Frost advisory or Freeze Warning may need to be issued
for Friday over part of the forecast area.

A lead shortwave impulse will bring scattered showers Mon night
through Tues morning, followed by a better chance of both showers
and thunderstorms ahead of a strong cold front as the longwave
trough moves E on Wed. Behind this front Wed night through Fri, an
unseasonably deep mid/upper trough will dig into the eastern CONUS
with temps 10-15 degrees below normal. Any lingering showers could
mix with snow showers in the higher elevations late Wed night into
early Thurs before ending as drier air moves in during the day Thurs.

TD

&&

.AVIATION...
06Z TAF DISCUSSION.

Clear skies will continue through the night, but conditions will
start to deteriorate toward sunrise at CHA as a warm front moves
northward and into the TN Valley through the day. MVFR vis and
cigs with showers and possible TS can be expected as the front
moves north at CHA followed by TYS a few hours later. Confidence
of MVFR cigs is lower at TRI and will be mentioned in a TEMPO.
Scattered showers and isolated thunderstorms may be possible
through the afternoon and evening at all sites, bringing MVFR
conditions at times, and will be mentioned as VCTS and a PROB30.

DGS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             77  63  69  40  66 /  70  60 100   0  10
Knoxville McGhee Tyson Airport, TN  71  58  67  38  62 /  80  60 100  10  10
Oak Ridge, TN                       69  60  69  37  63 /  80  70 100   0  10
Tri Cities Airport, TN              68  56  68  34  62 /  80  50 100  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch from 8 AM EDT /7 AM CDT/ this morning through
     Sunday evening for Anderson-Bledsoe-Blount Smoky Mountains-
     Bradley-Campbell-Claiborne-Cocke Smoky Mountains-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
     Blount-Northwest Cocke-Northwest Greene-Northwest Monroe-
     Rhea-Roane-Scott-Sequatchie-Sevier Smoky Mountains-
     Southeast Greene-Southeast Monroe-Union-West Polk.

VA...NONE.
&&
Hazardous weather outlook, Mar 27, 1:57 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
357 AM EDT Sat Mar 27 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280800-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
357 AM EDT Sat Mar 27 2021 /257 AM CDT Sat Mar 27 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible today, mainly west of
Interstate 75. The primary threat with these storms will be large
hail, with damaging wind gusts also possible. An isolated tornado
cannot be ruled out in the southern TN Valley this afternoon.

There will also be the potential for heavy rainfall today, which
could cause flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A line of showers and thunderstorms is expected to cross the
entire area on Sunday morning. The primary threat will be
damaging winds, but an isolated tornado cannot be ruled out. A
threat of flooding will also continue into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today and Sunday.

In the hours before

Special weather statement, Mar 27, 3:03 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
503 AM EDT Sat Mar 27 2021

TNZ081-098-099-270945-
Sequatchie TN-Marion TN-Hamilton TN-
503 AM EDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUATCHIE...MARION AND
CENTRAL HAMILTON COUNTIES UNTIL 545 AM EDT/445 AM CDT/...

At 502 AM EDT/402 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Bridgeport, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dunlap, Jasper, Soddy-Daisy, Signal Mountain, South Pittsburg,
Walden, Whitwell, Kimball, Fairmount and Powells Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3544 8536 3526 8514 3498 8557 3499 8586
      3502 8586
TIME...MOT...LOC 0902Z 228DEG 41KT 3497 8578

TD

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

22 hail, 19 flash flood, 8 thunderstorm wind, 8 flood. Local standard time, as filed.

Hail, Marion

When
March 27, 3:30 AM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.200, -85.520

Hail, Marion

When
March 27, 3:30 AM CST
Where
Marion County, 0.69 mi S of Red Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
35.220, -85.520

Hail, Sequatchie

When
March 27, 3:35 AM CST
Where
Sequatchie County, 1.49 mi NNE of Cartwright
Measured
1.25 in hail
Reported by
Public
Coordinates
35.290, -85.460

Hail, Sequatchie

When
March 27, 3:40 AM CST
Where
Sequatchie County, 1.49 mi SSW of Center Pt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.300, -85.390

Hail, Bradley

When
March 27, 5:55 AM EST
Where
Bradley County, 3.39 mi E of Chestuee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.130, -84.720

Hail, Polk

When
March 27, 6:00 AM EST
Where
Polk County, Parksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.100, -84.650

Hail, Morgan

When
March 27, 7:05 AM EST
Where
Morgan County, 0.89 mi SW of Adkins Mill
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.170, -84.860

Hail, Knox

When
March 27, 8:00 AM EST
Where
Knox County, 0.56 mi W of Farragut
Measured
1 in hail
Reported by
Public
Coordinates
35.880, -84.180

Hail, Jefferson

When
March 27, 9:05 AM EST
Where
Jefferson County, 1.38 mi S of Oakland
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -83.470

Hail, Scott

When
March 27, 9:15 AM EST
Where
Scott County, 0.69 mi N of Oneida
Measured
1 in hail
Reported by
Public
Coordinates
36.510, -84.520

Hail, Jefferson

When
March 27, 9:20 AM EST
Where
Jefferson County, 1.78 mi SW of White Pine
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.100, -83.300

Hail, Greene

When
March 27, 9:55 AM EST
Where
Greene County, 1.31 mi ESE of Greeneville Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
36.170, -82.800

Hail, Hawkins

When
March 27, 9:55 AM EST
Where
Hawkins County, 1.8 mi WNW of New Canton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.530, -82.780

Hail, Sullivan

When
March 27, 10:20 AM EST
Where
Sullivan County, 0.89 mi NW of Bridwell Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.560, -82.460

Hail, Claiborne

When
March 27, 10:30 AM EST
Where
Claiborne County, 1.31 mi WNW of Sycamore Hall
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.460, -83.520

Thunderstorm Wind, Sullivan

When
March 27, 10:30 AM EST
Where
Sullivan County, 1.31 mi WNW of Mill Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.590, -82.390

A large barn was destroyed at the end of Silvers Chapel Road.

Hail, Washington

When
March 27, 10:31 AM EST
Where
Washington County, 1.49 mi SSW of Mc Kinley
Measured
1.25 in hail
Reported by
Public
Coordinates
36.280, -82.410

Hail, Carter

When
March 27, 10:41 AM EST
Where
Carter County, 0.69 mi S of Elizabethton
Measured
1 in hail
Reported by
Public
Coordinates
36.340, -82.220

Hail, Washington

When
March 27, 10:43 AM EST
Where
Washington County, 1.49 mi SSW of Mc Kinley
Measured
1.5 in hail
Reported by
Public
Coordinates
36.280, -82.410

Thunderstorm Wind, Sullivan

When
March 27, 12:10 PM EST
Where
Sullivan County, Beidleman Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.520, -82.130

Multiple trees were blown down along Bristol Caverns Highway.

Flash Flood, Hawkins

When
March 27, 3:56 PM EST to 6:00 PM EST
Where
Hawkins County, 3 mi SW of Mt Carmel to 3 mi SE of Mt Carmel
Cause
Heavy Rain
Reported by
Public
Coordinates
36.519, -82.688

Streams out of their banks and flooding yards around Mount Carmel. A vehicle was reported to be stranded.

Hail, Scott

When
March 27, 6:33 PM EST
Where
Scott County, 0.89 mi NE of Newtown
Measured
1 in hail
Reported by
Public
Coordinates
36.410, -84.440

Hail, Marion

When
March 27, 6:20 PM CST
Where
Marion County, 3.85 mi SSE of Oak Grove
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -85.670

Thunderstorm Wind, Campbell

When
March 27, 7:27 PM EST
Where
Campbell County, 1.77 mi SE of Ilford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.450, -84.010

A few trees were blown down.

Thunderstorm Wind, Claiborne

When
March 27, 8:01 PM EST
Where
Claiborne County, 2.62 mi ESE of Sycamore Hall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.430, -83.460

Two trees were blown down.

Hail, Hawkins

When
March 27, 8:35 PM EST
Where
Hawkins County, 0.56 mi E of Spear Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.380, -83.010

Hail, Washington

When
March 27, 9:01 PM EST
Where
Washington County, 0.89 mi NW of Fairview
Measured
1 in hail
Reported by
Public
Coordinates
36.330, -82.540

Flood, Greene

When
March 27, 9:08 PM EST to 11:00 PM EST
Where
Greene County, Greeneville to 1 mi SE of Greeneville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.170, -82.830

Streams overflowing their banks, flooding yards.

Flood, Scott

When
March 27, 10:09 PM EST to March 28, 12:30 AM EST
Where
Scott County, 1 mi N of Huntsville to 1 mi N of Norma
Cause
Heavy Rain
Reported by
Public
Coordinates
36.434, -84.480

Several roadways were under water east of Huntsville.

Flash Flood, Morgan

When
March 27, 11:10 PM EST to March 28, 2:30 AM EST
Where
Morgan County, 7 mi N of Wartburg to 7 mi W of Wartburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.201, -84.600

Numerous roadways were flooded. Widespread flooding of low lying areas.

Thunderstorm Wind, Campbell

When
March 27, 11:46 PM EST
Where
Campbell County, 0.56 mi W of Davis Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.380, -84.080

Several trees were blown down.

Thunderstorm Wind, Hawkins

When
March 28, 1:16 AM EST
Where
Hawkins County, 1.31 mi ESE of Mt Carmel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.540, -82.630

Several trees were blown down.

Flash Flood, Campbell

When
March 28, 1:22 AM EST to 7:15 AM EST
Where
Campbell County, 2 mi NW of La Follette to 2 mi NNE of Duff
Cause
Heavy Rain
Property damage
$353,000
Reported by
Law Enforcement
Coordinates
36.401, -84.155

Flooding resulted in the evacuation of ten homes from Caryville to La Follette. A large span of ground beneath train tracks washed away. Multiple homes were flooded near Duff. Some mudslides were also reported across the area. Damages across the county from this flood event totaled $353,000.

Flash Flood, Sullivan

When
March 28, 1:45 AM EST to 3:30 AM EST
Where
Sullivan County, 3 mi NNW of Kingsport to 2 mi W of Morrison City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.590, -82.571

Several roadways were flooded in the Kingsport vicinity.

Flash Flood, Sullivan

When
March 28, 3:23 AM EST to 6:30 AM EST
Where
Sullivan County, 2 mi NE of Thomas Bridge to 2.5 mi E of Thomas Bridge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.520, -82.245

Beaver Creek was producing life threatening flash flooding across the parking lot and campgrounds of the Bristol Motor Speedway.

Flash Flood, Claiborne

When
March 28, 3:28 AM EST to 6:00 AM EST
Where
Claiborne County, 2.5 mi ESE of Tazewell to 2.5 mi N of Hopewell
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
36.436, -83.528

Numerous roadways were flooded and many were impassable across the county. Total damages across the county reached $1.2 million for this flood event, mostly for roads and bridges.

Thunderstorm Wind, Campbell

When
March 28, 4:31 AM EST
Where
Campbell County, 0.89 mi SW of Fordtown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.360, -84.130

Several trees were blown down.

Flash Flood, Hawkins

When
March 28, 5:00 AM EST to 9:00 AM EST
Where
Hawkins County, 2 mi SE of Mt Carmel to 3 mi NNE of Bulls Gap
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
36.529, -82.624

Multiple roads were flooded and some were washed out across the county. Streams were out of their banks and flooding yards. Damages across the county were mainly to roads, and were estimated at $200,000 for the event.

Flood, Sequatchie

When
March 28, 4:11 AM CST to 5:30 AM CST
Where
Sequatchie County, 1.5 mi NW of Lone Oak to 1 mi W of Lone Oak
Cause
Heavy Rain
Reported by
Public
Coordinates
35.215, -85.389

Streams out of their banks. Flooding of yards and croplands.

Thunderstorm Wind, Bradley

When
March 28, 6:00 AM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.180, -84.870

Trees were blown down and blocked a road.

Flash Flood, Roane

When
March 28, 6:20 AM EST to 7:45 AM EST
Where
Roane County, 5 mi S of Kingston to 11 mi SW of Kingston
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.798, -84.520

Flooding on Highway 58 south of Kingston, and at Gordon Hollow Road.

Flash Flood, Bradley

When
March 28, 6:20 AM EST to 8:15 AM EST
Where
Bradley County, 4 mi NE of Cleveland to 4 mi SE of Cleveland
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.211, -84.830

Several streets around Cleveland were flooded, including the intersection of South Lee Highway and Grove Ave SW. Inman Street was impassable.

Flash Flood, Jefferson

When
March 28, 7:30 AM EST to 9:30 AM EST
Where
Jefferson County, 0.5 mi NNE of Jefferson City to 1 mi SSE of Jefferson City
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
36.127, -83.477

Intersection of Mount Horeb Road and Hicks Road was flooded and impassable. One home was reported to have been flooded near Jefferson City.

Flash Flood, Knox

When
March 28, 7:50 AM EST to 9:30 AM EST
Where
Knox County, 2 mi N of Powell to 2 mi W of Powell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.059, -84.030

Multiple roadways were flooded around Powell.

Flash Flood, Sullivan

When
March 28, 8:00 AM EST to 10:00 AM EST
Where
Sullivan County, 5 mi E of Bluff City to 8 mi SSW of Kingsport
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.480, -82.180

Numerous roadways across Sullivan County were flooded or impassable, including Timbertree Branch Road, Childers Ferry Road, and Princeton Road.

Flash Flood, Greene

When
March 28, 8:05 AM EST to 12:30 PM EST
Where
Greene County, 7 mi NE of Greeneville to 7 mi NW of Greeneville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.242, -82.741

Multiple roads were flooded or impassable. Several homes were flooded around Greeneville.

Flash Flood, Campbell

When
March 28, 8:30 AM EST to 10:00 AM EST
Where
Campbell County, 2 mi E of Pioneer to 4 mi NE of Pioneer
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.420, -84.284

Stinking Creek was out of its banks and flooding roadways.

Flash Flood, Knox

When
March 28, 8:30 AM EST to 10:00 AM EST
Where
Knox County, 2 mi SSE of Farragut to 1 mi SSW of Farragut
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.853, -84.156

Virtue Road was flooded and impassable.

Flash Flood, Bledsoe

When
March 28, 7:30 AM CST to 9:00 AM CST
Where
Bledsoe County, 4 mi N of Pikeville to 4 mi W of Pikeville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.658, -85.200

Several roadways were flooded around Pikeville.

Flash Flood, Polk

When
March 28, 8:30 AM EST to 8:40 AM EST
Where
Polk County, 2 mi E of Ducktown to 2 mi WNW of Ducktown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.030, -84.345

Rockslide was blocking on lane of Highway 64 near Ducktown.

Flash Flood, Morgan

When
March 28, 9:00 AM EST to 11:00 AM EST
Where
Morgan County, 4.29 mi NNW of Stowers to 8 mi N of Stowers
Cause
Heavy Rain
Reported by
Public
Coordinates
36.290, -84.840

Gatewood Ford Bridge was overtopped by Clear Fork River. Located on the county line with Fentress County.

Flood, Sullivan

When
March 28, 9:30 AM EST to 12:00 PM EST
Where
Sullivan County, 2 mi NE of Thomas Bridge to 2.5 mi E of Thomas Bridge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.520, -82.245

Flooding of Beaver Creek was ongoing in the Bristol Motor Speedway parking lots.

Flash Flood, Johnson

When
March 28, 9:30 AM EST to 9:40 AM EST
Where
Johnson County, 3 mi SSE of Mountain City to 3 mi SSW of Mountain City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.440, -81.779

Mudslide occurred across Roan Creek Road.

Flood, Scott

When
March 28, 10:00 AM EST to 11:00 AM EST
Where
Scott County, 6 mi W of New River to 5 mi NW of Robbins
Cause
Heavy Rain
Property damage
$1.7 million
Reported by
Broadcast Media
Coordinates
36.380, -84.638

Record flooding on the Big South Fork Cumberland River at Leatherwood Ford washed away a portion of the historic Burnt Mill Bridge in the Big South Fork Recreation Area. The river crested at 42.50 feet at 10:15 AM EST. For the entire flood event throughout Scott County, damages totaled $1.725 million.

Flood, Carter

When
March 28, 11:00 AM EST to 1:00 PM EST
Where
Carter County, 2 mi NE of Winner to 2 mi NW of Elizabethton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.420, -82.095

Several roads closed around the county from flooding.

Flood, Greene

When
March 28, 11:30 AM EST to 2:00 PM EST
Where
Greene County, 7 mi NW of Greeneville to 7 mi SW of Greeneville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.242, -82.919

Numerous roadways still flooded across Greene County.

Flood, Hawkins

When
March 28, 1:40 PM EST to 2:00 PM EST
Where
Hawkins County, 5 mi NW of Surgoinsville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.521, -82.914

Vehicle attempted to drive through floodwaters of Big Creek near the intersection of Housewright Hollow Road and Hickman Hollow Road. Vehicle was swept into Big Creek. One fatality.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Hawkins2021-03-2861FemaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941680, 941681, 941682, 941683, 941684, 941685, 941686, 941687, 941688, 941689, 941690, 941691, 941692, 941693, 941694, 941702, 941695, 941696, 941697, 941703, 951008, 941698, 941699, 941704, 941705, 941700, 941701, 951053, 951205, 951070, 941706, 941707, 951175, 951163, 951167, 951213, 941708, 951045, 951174, 941709, and more.